Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

August 5, 2000Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 8:43 PM CDT for Brown County, McPherson County, South Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 8:43 PM CDT (01:43 UTC)
Expired
Aug 5, 2000, 9:30 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:10 PM CDTHail 0.75Frederick, SD
Aug 5, 9:20 PM CDTThunderstorm Wind 52 EAberdeen, SDHigh winds brought down some tree branches along with a large tree in Aberdeen.
Aug 5, 9:25 PM CDTThunderstorm Wind 52 EHoughton, SDSixty mph winds brought down several large tree branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS53 KABR 060144
SVRABR
SDC013-089-060230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF FREDERICK...OR ABOUT 22 MILES
  SOUTHWEST OF ELLENDALE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNARD...FREDERICK AROUND 900 PM CDT
  HOUGHTON AROUND 920 PM CDT
  CLAREMONT AROUND 930 PM CDT

A TRAINED WEATHER SPOTTER REPORTED LARGE BRANCHES DOWN IN LEOLA DUE 
TO STRONG WINDS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4589 9888 4571 9891 4567 9860 4567 9853
          4565 9851 4565 9846 4561 9821 4561 9815
          4559 9814 4558 9799 4582 9798 4586 9834
          4586 9849 4588 9864

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 3:15 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SAT AUG 5 2000

MAIN CONCERN FOR TONIGHT WILL BE A SHORTWAVE DROPPING SOUTHEAST
ACROSS NORTH DAKOTA AND INTO SOUTH DAKOTA THIS EVENING. KBIS RADAR
AND LIGHTNING CHART INDICATED ACTIVITY WAS OCCURRING ACROSS
NORTHWEST NORTH DAKOTA AT THIS TIME AND WAS DROPPING SOUTHEAST
TOWARDS THE CWA. ETA/NGM/AVN MODELS ARE SIMILIAR WITH THE STRENGTH
OF THIS FEATURE. INTERESTING ENOUGH...ONLY THE (ETA!) IS DEPICTING
LIGHT RAINFALL AMOUNTS OVER THE CWA TONIGHT. THIS FEATURE IS
SIGNIFICANT ENOUGH TO WARRANT AT LEAST A SMALL POP TONIGHT AND DID
REINTRODUCE POPS OVER THE ENTIRE CWA WITH THE HIGHEST PERCENTAGES
OVER THE NORTHEAST. CAPE VALUES ON THE ETA ONLY CLIMB TO AROUND 1000
J/KG WITH WEAK WIND SHEAR. DO NOT EXPECT ANY OF THESE STORMS TO BE
SEVERE. THE OTHER CONCERN FOR TONIGHT WILL BE THE FOG...RAINFALL WAS
WIDESPREAD OVER MUCH OF THE CWA LAST TONIGHT. EXPECT THE SKY TO
CLEAR LATE TONIGHT ALONG WITH LIGHT NORTHWEST WINDS SHOULD ALLOW
SOME FOG FORMATION. HOWEVER...DRYER AIR IS ALSO MOVING INTO THE
WESTERN SECTIONS OF THE CWA...SO DID NOT MENTION DENSE FOG AT THIS
TIME. EVENING CREW WILL NEED TO MONITOR THIS. GUIDANCE TEMPERATURES
LOOK REASONABLE AND FOLLOWED.

FOR SUNDAY...ETA/NGM MODELS INDICATING SIGNIFICANT LOW LEVEL
MOISTURE AROUND 850MB ACROSS THE EAST DURING THE DAY. WILL GO PARTLY
SUNNY THERE WITH FORECAST TEMPERATURES NEAR GUIDANCE THERE. IN THE
WEST...WILL GO PARTLY CLOUDY AND GO AT OR SLIGHTLY ABOVE GUIDANCE
TEMPERATURES...ESPECIALLY IN PIERRE.

FOR SUNDAY NIGHT...A QUIET NIGHT IS IN STORE FOR THE REGION. A
MOSTLY CLEAR SKY AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
INTO THE 50S IN THE NORTHEAST TO AROUND 60 IN THE CENTRAL. THOUGHT
ABOUT FOG...BUT WITH DRYER AIR MASS MOVING IN...WILL LEAVE IT OUT
FOR NOW.

FOR MONDAY...SOUTHERLY WINDS RETURN ALONG WITH SLIGHTLY WARMER
TEMPERATURES. WILL ADD A SMALL POP IN THE WEST FOR LATE AFTERNOON
THUNDERSTORMS PER AVN MODEL. THINK THE BEST CHANCES FOR STORMS WILL
BE MONDAY NIGHT.

.EXTENDED FORECAST...
CANADIAN/NOGAPS/ECMWF SEEM TO BE IN BETTER AGREEMENT THAN THE MRF
WITH RERSPECT TO QPF DURING THE PERIOD. MRF IS KICKING OUT AN MCS
TUESDAY NIGHT INTO WEDNESDAY MORNING WHILE OTHER MODELS DO NOT SHOW
ANY PRECIPITATION. SINCE CURRENT FORECAST HAD THE CHANCE OF STORMS...
WILL LEAVE IT IN AND LET ANOTHER MODEL RUN RESOLVE THIS ISSUE THAN
FLIP FLOP FROM FORECAST TO FORECAST. OTHER CONCERNS DURING THIS
PERIOD...A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN THE
WATERTOWN GROUP BUT WILL NOT MENTION IT AT THIS TIME. OTHERWISE
500MB RIDGE BUILDS OVER THE ROCKIES INTO THE CENTRAL UNITED STATES.
THE MRF HAS BEEN NOTORIOUSLY WARM BY SEVERAL DEGREES WITH 850MB
TEMPERATURES OVER THE LAST FEW WEEKS COMPARED TO THEc ECMWF AND
NOGAPS MODELS. EVEN WITH BUILDING RIDGE OVER US...WENT CONSERVATIVE
ON THE WARMUP THROUGH THE PERIOD.

.ABR...NONE.
ECKBERG

In the hours before

Local storm report, Aug 5, 8:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MOBRIDGE                  SD   WIND DAMAGE
08/05/00   WALWORTH                       TREES/POWER LINES DOWN.
                                          WINDS GREATER THAN 60 MPH.

0731 PM    MOBRIDGE                  SD   1 INCH HAIL
08/05/00   WALWORTH                       QUARTER SIZE HAIL.

JH

N
Local storm report, Aug 5, 8:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    LEOLA                     SD   WIND DAMAGE
08/05/00   MCPHERSON                      TREE BRANCHES DOWN.

JH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth56 min
Aug 5, 8:11 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Potter, Walworth34 min
Aug 5, 8:51 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 5, 10:26 PM CDTSevere Thunderstorm WarningABRHand34 min
Aug 5, 10:39 PM CDTSevere Thunderstorm WarningABRClark, Hamlin51 min
Aug 5, 11:08 PM CDTSevere Thunderstorm WarningABRDeuel52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.